Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 23, 2004, 2:50 PM CST for Saint Martin Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2004, 2:50 PM CST (20:50 UTC)
- Expired
- Feb 23, 2004, 3:45 PM CST
- In force
- 55 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Saint Martin Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 431 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
608
WUUS54 KLCH 232050
SVRLCH
LAC099-232145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CST MON FEB 23 2004
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA
* UNTIL 345 PM CST
* AT 245 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES WEST OF BREAUX BRIDGE...MOVING
NORTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST MONDAY AFTERNOON
FOR SOUTH CENTRAL LOUISIANA.
CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.
LAT...LON 3033 9193 3019 9191 3029 9160 3039 9169
3038 9186
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 2:00 PM CST, 50 minutes earlier.
Area forecast discussion, Feb 23, 2:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 200 PM CST MON FEB 23 2004 .DISCUSSION... For tonight, a stationary warm front will be resting near a Jasper -Alexandria line. This frontal surface separates moist unstable air south (LI around minus 2 C degrees) from the more stable air north. Further-up, the subtropical jet will extend along a Brownsville to Baton Rouge line. A few jet streaks, riding on the core of the subtropical jet, will trek across SE Texas and Louisiana during the evening hours, setting-off scattered showers and thunderstorms. The global model depicts a weakening of the subtropical jet during the overnight hours. Consequently, the convective rains will taper-off. The overnight temperatures will be on the warm side, running around 10 F degrees above the benchmark normals. For tomorrow, a cut-off LOW forms over W Texas in the morning begins to travel in the afternoon and reaches central Texas near dusk. Meanwhile, cold high pressure building over the Great Plains, will push the stationary front south. This traveling front, now acting like a cold front, will reach the I-10 corridor in the afternoon, then will stall once again. The approaching cut-off LOW induces a wave-on-the-front near Lake Charles around dusk. Moist unstable air (LI around minus 3 C degrees) will already be in-place when the significant omegas arrive in the afternoon courtesy of the traveling cut-off LOW. Afternoon showers and thunderstorms seem likely, continuing into the evening hours. Severe storms and localized flooding rain are also possible. The afternoon temperatures will be about seasonable. For tomorrow night, the cut-off LOW continues its travels to the northeast, reaching Alexandria near dawn. The convective rains will taper-off over the coastal marshes and I-10 prairies but will be ongoing along the Jasper-Alexandria corridor into the overnight hours. The 24-h mean areal rainwater amounts ending Wednesday morning, will range from 1/2 inch south, to near 1.5 inches north. The overnight temperatures will be about seasonable. For Wednesday, a cool stable air mass will spill across SE Texas and Louisiana. The rains will be ending. During the afternoon hours, temperatures will be falling across the Jasper-Alexandria corridor holding steady elsewhere. Skies will begin to clear from north to south during the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... LCH 56 67 48 55 / 30 60 90 30 BPT 57 65 47 54 / 30 60 90 30 AEX 52 60 44 48 / 50 60 80 60 LFT 56 67 50 55 / 60 50 80 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...TORNADO WATCH UNTIL 3 PM LAZ045--53>055. TX...NONE. && 21/21
Hazardous weather outlook, Feb 23, 4:54 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 454 AM CST MON FEB 23 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 241130- ACADIA-ALLEN-ATCHAFALAYA RIVER TO CAMERON 20 NM OUT- ATCHAFALAYA RIVER TO CAMERON 20 TO 60 NM OUT-AVOYELLES-BEAUREGARD- CALCASIEU-CAMERON-CAMERON TO HIGH ISLAND 20 NM OUT- CAMERON TO HIGH ISLAND 20 TO 60 NM OUT-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-LOWER ST MARTIN-NEWTON- ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-VERMILION- VERNON- 454 AM CST MON FEB 23 2004 .DAY ONE...TODAY AND TONIGHT... A WARM FRONT WILL SLOWLY MOVE NORTH THROUGH LOUISIANA AND SOUTHEAST TEXAS TODAY...PROVIDING THE AREA WITH LIKELY CHANCES FOR SHOWERS AND THUNDERSTORMS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW WITH THIS FRONT. THE CHANCE FOR RAIN WILL DECREASE LATER TODAY AND OVERNIGHT AS THE FRONT MOVES TO THE NORTH OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN UPPER LEVEL SYSTEM WILL MOVE EAST AND INTO THE AREA TUESDAY... PROVIDING LIKELY CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY MORNING. SEVERE WEATHER MAY BE POSSIBLE TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED TUESDAY. MCNATT
In the hours before
Special weather statement, Feb 23, 10:10 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1010 AM CST MON FEB 23 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 240000- ACADIA-ALLEN-ATCHAFALAYA RIVER TO CAMERON 20 NM OUT- ATCHAFALAYA RIVER TO CAMERON 20 TO 60 NM OUT-AVOYELLES-BEAUREGARD- CALCASIEU-CAMERON-CAMERON TO HIGH ISLAND 20 NM OUT- CAMERON TO HIGH ISLAND 20 TO 60 NM OUT-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-LOWER ST MARTIN-NEWTON- ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-VERMILION- VERNON- 1010 AM CST MON FEB 23 2004 ...TUESDAY LOOKS WET... AN APPROACHING DISTURBANCE ALOFT WILL ABRUPTLY LIFT MOIST UNSTABLE AIR, ALREADY IN-PLACE ACROSS SOUTHEAST TEXAS AND LOUISIANA, ON TUESDAY. SEVERE WEATHER AND LOCALIZED FLOODING RAINS ARE POSSIBLE, ESPECIALLY TUESDAY AFTERNOON AND EVENING. THE WEATHER IS NOT EXPECTED TO IMPROVE UNTIL THE OVERNIGHT HOURS. HOWEVER, THE TEMPERATURES WILL BE MILD, RUNNING IN THE UPPER 50S TO LOWER 60S, WHICH IS SEASONABLE FOR THIS TIME OF YEAR.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 1:52 PM CST | Special Marine Warning | LCH | 53 min | |
| Feb 23, 1:52 PM CST | Special Marine Warning | LCH | 53 min | |
| Feb 23, 2:39 PM CST | Special Marine Warning | LCH | 66 min | |
| Feb 23, 4:07 PM CST | Special Marine Warning | LCH | 53 min | |
| Feb 23, 5:00 PM CST | Special Marine Warning | LCH | 60 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.